Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Mar 31, 2017, 11:30 PM CDT for Carson County, Hutchinson County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2017, 11:30 PM CDT (04:30 UTC)
- Expired
- Apr 1, 2017, 12:31 AM CDT
- In force
- 61 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Carson County, TX, Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 60 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 11:55 PM CDT | HAIL 1 | Stinnett, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -443 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WUUS54 KAMA 010430 SVRAMA TXC065-233-010600- /O.NEW.KAMA.SV.W.0012.170401T0430Z-170401T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Amarillo TX 1130 PM CDT FRI MAR 31 2017 The National Weather Service in Amarillo has issued a * Severe Thunderstorm Warning for... Northwestern Carson County in the Panhandle of Texas... Hutchinson County in the Panhandle of Texas... * Until 100 AM CDT * At 1130 PM CDT, a severe thunderstorm was located 4 miles southeast of Fritch, or 8 miles southwest of Borger, moving north at 35 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Borger, Fritch, Stinnett, Sanford and Pringle. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3554 10162 3605 10162 3606 10110 3549 10137 TIME...MOT...LOC 0430Z 187DEG 28KT 3559 10153 HAIL...1.00IN WIND...<50MPH $$ LG
5 follow-up statements
465
WWUS54 KAMA 010440
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1140 PM CDT FRI MAR 31 2017
TXC065-010449-
/O.CAN.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/
Carson TX-
1140 PM CDT FRI MAR 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 3605 10162 3605 10110 3564 10131 3562 10157
3563 10162
TIME...MOT...LOC 0439Z 187DEG 28KT 3567 10152
$$
TXC233-010600-
/O.CON.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/
Hutchinson TX-
1140 PM CDT FRI MAR 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR HUTCHINSON COUNTY...
At 1139 PM CDT, a severe thunderstorm was located over Sanford, or 6
miles west of Borger, moving north at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3605 10162 3605 10110 3564 10131 3562 10157
3563 10162
TIME...MOT...LOC 0439Z 187DEG 28KT 3567 10152
HAIL...1.00IN
WIND...<50MPH
$$
LG861 WWUS54 KAMA 010450 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 1150 PM CDT FRI MAR 31 2017 TXC233-010600- /O.CON.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/ Hutchinson TX- 1150 PM CDT FRI MAR 31 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR HUTCHINSON COUNTY... At 1149 PM CDT, a severe thunderstorm was located over Stinnett, or 9 miles north of Borger, moving north at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Borger, Stinnett and Pringle. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3605 10162 3605 10110 3568 10129 3573 10162 TIME...MOT...LOC 0449Z 192DEG 35KT 3579 10146 HAIL...1.00IN WIND...<50MPH $$ LG
164 WWUS54 KAMA 010509 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 1209 AM CDT SAT APR 1 2017 TXC233-010600- /O.CON.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/ Hutchinson TX- 1209 AM CDT SAT APR 1 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHEASTERN HUTCHINSON COUNTY... At 1209 AM CDT, a severe thunderstorm was located 5 miles east of Pringle, or 19 miles southwest of Spearman, moving north at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Pringle. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3588 10119 3593 10150 3605 10149 3605 10110 TIME...MOT...LOC 0509Z 201DEG 33KT 3595 10135 HAIL...1.00IN WIND...<50MPH $$ LG
393 WWUS54 KAMA 010521 SVSAMA Severe Weather Statement National Weather Service Amarillo TX 1221 AM CDT SAT APR 1 2017 TXC233-010600- /O.CON.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/ Hutchinson TX- 1221 AM CDT SAT APR 1 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHEASTERN HUTCHINSON COUNTY... At 1221 AM CDT, a severe thunderstorm was located 10 miles south of Spearman, moving northeast at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of northeastern Hutchinson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3598 10114 3601 10142 3605 10141 3605 10110 TIME...MOT...LOC 0521Z 209DEG 34KT 3605 10126 HAIL...1.00IN WIND...<50MPH $$ LG
789
WWUS54 KAMA 010531
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1231 AM CDT SAT APR 1 2017
TXC233-010541-
/O.CAN.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/
Hutchinson TX-
1231 AM CDT SAT APR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUTCHINSON COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3598 10114 3601 10142 3605 10141 3605 10110
TIME...MOT...LOC 0529Z 187DEG 28KT 3613 10125
$$
LGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:02 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Mar 31, 6:02 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 602 PM CDT Fri Mar 31 2017 AVIATION...00Z TAFS IFR TO LIFR conditions will likely prevail at KDHT and KGUY. KAMA is currently VFR but may not be far behind as lower clouds will work their way south this evening. Cigs will likely be 200-500ft at KDHT and KGUY for the majority of the TAF period. Winds will be breezy mainly out of the east 15-25kts gusting 25 to 35kts at times. Thunderstorms will be possible, as there are several groups that notate the potential for convection. These groups may get pulled as we monitor the short term with the colder air to the north, there may not be enough instability to keep storms together. Previously KDHT and KGUY were more favorable for storms from the 03-09z period, with a chance at KAMA, but as mentioned before if that cold air to the north shuts down convection trying to move north, then thunderstorms may get pulled from the TAFs, and perhaps just left to the KAMA TAF site. Weber && .PREV DISCUSSION... /Issued 443 PM CDT Fri Mar 31 2017/ SHORT TERM... Current upper level analysis places our next closed upper low just south of the Four Corners region. Return flow is increasing ahead of this wave over NM and West Texas as the mid-level jet rounds the base of the low. At the surface, dew point values range from the low 40s in the northern zones to low 50s in the southern zones near a pseudo-warm front. Clouds have cleared near and south of the warm front but are still lingering further north across the OK Panhandle where temperatures are still in the 40s. A few showers are trying to develop along the higher elevations in northeast New Mexico. As we go into the evening, the upper low will slowly advance further east and surface cyclogenesis will commence along the southern Plains. Upslope flow will strengthen in the surface to 700mb levels as isentropic accent occur along and north of the warm front. Fairly strong 850-700mb theta-E advection will help moisten the lower levels especially across the north Texas Panhandle and Oklahoma Panhandle. This combined with increasingly diffluent flow aloft (pos vort advection) will lead to developing showers and thunderstorms during the evening and especially overnight hours. Thunderstorms look more likely north of the warm front where layer moisture will be best, however instability will be elevated and most model guidance suggest MUCAPE values will peak around 1200 J/kg. This combined with the strong flow aloft and 0-6 bulk shear values over 50 knots will present the threat for at least isolated severe storms. Hail will be the main threat with any multicell storm that results. Most of the stronger storms will see dime to nickel size hail, but one or two storms could see hail as large as half dollars if the directional shear aloft is realized. Thunderstorm wind gusts should not be as much of a concern with stout warm nose in place limiting momentum transfer to the surface, however, a severe wind gusts is not out of the question if an updraft becomes strong enough. For timing...storms will move eastward off the higher elevations in NM and come across the Panhandles generally after 00z. Storm peak intensity and coverage is expected between 03z and 09z. In addition, drizzle may form after 03z as winds shift to the northeast sending cooler air southward as a cold front while the surface low strengthens and shifts to our southeast. Storm activity should start to decrease some after 09z, but showers may linger well into Saturday. Ward LONG TERM... Upper level low will weaken a bit as a shortwave low to the north and the remnants of the main low diving further south. Still with decent diffluent flow aloft the potential for showers and storms will continue through Saturday and into the evening. 1000-1300 J/kg of MU CAPE and with the left exit region of the jet still in place to our eastern counties Saturday morning, the chance for severe weather is still marginal, where as all other areas should just see showers or general thunderstorms. Elevated instability will continue to decrease throughout the day on Saturday, but the chance for thunderstorms will still be present through the evening, but right now the severe threat will likely diminish as the low tracks closer and more stable air will be in place. The eastern areas will still hold a chance for thunderstorms through Sunday morning and will have the Panhandles dry by Sunday afternoon. The low should be far enough south that the moisture associated will track with it, mainly into the Lubbock, San Angelo, and Fort Worth area. A drier westerly flow will take place on Monday with milder temperatures returning to the low 70s across several places. This flow will shift southwest Monday evening in wake of yet another upper level disturbance. Due to the colder air with this next disturbance, there is the potential ,after is passes, to provide some snow showers to our northwestern Panhandle, which would be Tuesday night. Models are in pretty good agreement that the center of the low is expected to track across the central to northern Panhandle area. This will provide a better chance for showers and perhaps thunderstorms north of I-40, where areas to the south could be dry slotted with just some CAA winds. Although conditions will be drying out on Wednesday, the CAA will make high temperatures struggle to reach 60 across several areas. High pressure will then dominate the forecast area keeping conditions warm and dry for the remainder of the extended. Highs by Friday look to be back into the mid 70s. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 44 52 38 60 39 / 40 50 30 10 5 Beaver OK 42 48 38 62 39 / 60 70 50 10 5 Boise City OK 38 42 33 61 38 / 60 70 40 5 0 Borger TX 45 52 40 62 40 / 50 50 40 10 5 Boys Ranch TX 44 52 38 63 39 / 50 50 30 5 5 Canyon TX 44 55 38 61 39 / 30 40 30 10 5 Clarendon TX 47 59 42 61 43 / 30 40 40 20 10 Dalhart TX 41 47 34 62 37 / 60 60 40 5 0 Guymon OK 41 44 37 62 37 / 60 60 40 5 0 Hereford TX 44 56 37 61 38 / 30 40 30 10 5 Lipscomb TX 44 52 39 62 39 / 60 60 50 10 5 Pampa TX 44 51 38 59 40 / 40 50 40 10 5 Shamrock TX 48 59 43 61 42 / 30 50 40 20 10 Wellington TX 50 63 45 62 44 / 20 50 40 20 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/7/89
Hazardous weather outlook, Mar 31, 8:07 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 807 PM CDT Fri Mar 31 2017 OKZ001>003-TXZ001>020-011100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 807 PM CDT Fri Mar 31 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible tonight across the Oklahoma and Texas Panhandles. A few storms that develop may become strong to marginally severe, mainly across northern sections, with hail up to quarter size along with brief gusty winds the primary hazards. In addition, areas of fog are expected to develop this evening across much of the area, with visibilities reduced to below 3 miles at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across parts of the Oklahoma and Texas Panhandles Saturday through Sunday. On Saturday, some of the storms across the far eastern Texas Panhandle may become strong to marginally severe, with hail up to quarter size and gusty winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Mar 31, 11:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1112 PM CDT FRI MAR 31 2017
TXZ008-013-010445-
Hutchinson TX-Carson TX-
1112 PM CDT FRI MAR 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON AND HUTCHINSON
COUNTIES UNTIL 1145 PM CDT...
At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Panhandle, moving northeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Borger, Panhandle, Fritch, Stinnett, Skellytown and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3541 10162 3593 10161 3586 10109 3568 10108
3531 10127
TIME...MOT...LOC 0411Z 204DEG 31KT 3547 10152
LGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 11:12 PM CDT | Special Weather Statement | AMA | Carson, Hutchinson | 33 min |
| Apr 1, 9:55 AM CDT | Special Weather Statement | AMA | Ochiltree | 35 min |
| Apr 1, 10:48 AM CDT | Special Weather Statement | AMA | Ochiltree | 27 min |
| Apr 1, 11:14 AM CDT | Special Weather Statement | AMA | Ochiltree | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.